Pemberton Music Festival

Pemberton Music Festival

Island Health issues safer drug-use tips ahead of music festival season

Health authority aims to reduce overdose risks at festivals

Island Health is looking to reduce the risks of overdoses at festivals this summer.

The health authority issued a news release Tuesday, warning that drugs such as cocaine, heroine, ecstasy, Xanax and methamphetamines can be contaminated with fentanyl or other toxic additives, which can increase the possibility of an overdose.

The authority — which noted the safest way to prevent an overdose is to avoid substances — provided a list of tips to help those who plan to use to stay safe:

  • Know where the harm reduction and first-aid tents are located at the fesitval
  • Ask if drug-checking services are available
  • Don’t mix substances
  • Use with friends and tell them what you’ve taken or believe you’ve taken
  • Know the signs of a fentanyl or opioid overdose
  • Know how to respond to an overdose

The signs of an overdose include slow or no breathing, blue lips and fingertips, unresponsiveness, gurgling or snoring sounds, and pinpoint pupils or clammy skin, according to Island Health.

READ ALSO: B.C. music festival invests in drug-testing tech

Anyone who believes someone is having an overdose should call 911 and the festival’s first-aid staff immediately, clear and open the person’s airway, provide rescue breaths, and carry — and know how to use — a naloxone kit.

Canada’s Good Samaritan Act protects those at the scene of an overdose who call 911 from simple possession charges and from breach-of-probation and breach-of-parole charges in relation to simple drug possession.


Like us on Facebook and follow us on Twitter